Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 5:06 PM CDT for Fulton County, Mason County, Schuyler County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 5:06 PM CDT (22:06 UTC)
- Expired
- Apr 20, 2023, 5:47 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fulton County, IL, Mason County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 20, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS53 KILX 202206
SVRILX
ILC057-125-169-202300-
/O.NEW.KILX.SV.W.0082.230420T2206Z-230420T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
506 PM CDT Thu Apr 20 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
South central Fulton County in west central Illinois...
East central Schuyler County in west central Illinois...
Mason County in central Illinois...
* Until 600 PM CDT.
* At 506 PM CDT, a severe thunderstorm was located near Browning, or
12 miles northeast of Beardstown, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bath around 525 PM CDT.
Other locations in the path of this severe thunderstorm include
Kilbourne, Havana, Easton and Manito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central and
west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for central and
west central Illinois.
&&
LAT...LON 4020 9039 4044 8987 4044 8972 4032 8971
4031 8970 4022 8971 4009 9030 4012 9032
4012 9038
TIME...MOT...LOC 2206Z 247DEG 32KT 4016 9032
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon3 follow-up statements
510
WWUS53 KILX 202224
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
524 PM CDT Thu Apr 20 2023
ILC057-169-202234-
/O.CAN.KILX.SV.W.0082.000000T0000Z-230420T2300Z/
Fulton-Schuyler-
524 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FULTON AND EAST
CENTRAL SCHUYLER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.
LAT...LON 4028 9008 4044 8987 4044 8972 4032 8971
4031 8970 4022 8971 4018 9004 4018 9009
4020 9014
TIME...MOT...LOC 2224Z 247DEG 40KT 4024 9005
$$
ILC125-202300-
/O.CON.KILX.SV.W.0082.000000T0000Z-230420T2300Z/
Mason-
524 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL MASON COUNTY...
At 524 PM CDT, a severe thunderstorm was located near Havana, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Easton and Manito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9008 4044 8987 4044 8972 4032 8971
4031 8970 4022 8971 4018 9004 4018 9009
4020 9014
TIME...MOT...LOC 2224Z 247DEG 40KT 4024 9005
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon053
WWUS53 KILX 202243
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
543 PM CDT Thu Apr 20 2023
ILC125-202300-
/O.CON.KILX.SV.W.0082.000000T0000Z-230420T2300Z/
Mason-
543 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN MASON COUNTY...
At 543 PM CDT, a severe thunderstorm was located near Manito, or 10
miles northwest of Mason City, moving northeast at 55 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Manito and Forest City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 8990 4041 8986 4044 8972 4032 8971
4031 8970 4026 8971
TIME...MOT...LOC 2243Z 242DEG 48KT 4034 8979
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Shimon238
WWUS53 KILX 202247
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
547 PM CDT Thu Apr 20 2023
ILC125-202257-
/O.CAN.KILX.SV.W.0082.000000T0000Z-230420T2300Z/
Mason-
547 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MASON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Illinois.
LAT...LON 4030 8990 4041 8986 4044 8972 4032 8971
4031 8970 4026 8971
TIME...MOT...LOC 2246Z 247DEG 32KT 4035 8975
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:52 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 20, 3:52 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 352 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 351 PM CDT Thu Apr 20 2023 Line of severe storms has developed just ahead of a cold front and will move across the central Illinois this evening, with the threat of large hail, damaging winds, and possible tornadoes; mainly west of I-57. Storms should diminish as they get east of I-55. A secondary cold front then swings through Friday night, bringing much colder temperatures and the potential for widespread frost over the weekend. Dry and seasonable weather is anticipated into the middle of next week. && .SHORT TERM...(This evening through Friday) ISSUED AT 351 PM CDT Thu Apr 20 2023 Severe storms have developed ahead of the cold front that is forecast to move into and through the CWA this evening. Instability and shear supports strong storms with potential of large hail and damaging winds. Tornadoes are also possible with some of the cells across the northern parts of the CWA. These storms will move northeast as the line moves east. As the storms get further east, instability and shear diminishes, so storms should also diminish in intensity. Strong winds out ahead of these storms will also continue with gusts around 45 mph still common in the wind advisory area and will be allowed to expire at 5 pm. As the front moves to the east, showers and isolated storms will linger in the east and southeast, mainly east of I-57. Cooler temps will also move into the region. Overnight lows will be in the 50s...however highs tomorrow will only get into the 60s. && .LONG TERM...(Friday night through Thursday) ISSUED AT 351 PM CDT Thu Apr 20 2023 Showers will continue to linger in the east and southeast Friday night. However, dry weather is expected through the weekend and the first part of next week. Overnight lows will drop into the middle 30s for Sat night, but into the lower to around 30 for Sunday night. Widespread frost will be possible Sun night/Mon morning. Unsettled weather returns to the area for Tuesday through Thursday with chances of showers through the period. Cooler than normal temps are expected as well, with temps only reaching into the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Apr 20 2023 VFR conditions will prevail at all sites next 24hrs...even with storms expected later this afternoon into this evening. Broken cigs around 5kft will be common across all sites this afternoon, but then when storms are on-site, cigs around 3.5kft can be expected...with vis around 4sm as well. Conditions will likely be less during the t-storms, but brief. Have given each site a 2hr window when storms could be on station and also a VCTS to cover an hr after the TEMPO group. Once storms pass, showers will continue for an hour or two, followed by VCSH for the rest of the evening. Cigs will rise into the mid levels around 10kft for the evening and then broken cirrus expected during the overnight hours. This high cirrus will likely continue into the morning hours tomorrow. Winds will be southwest during the day for all sites, ahead of the front. Then behind the front become westerly and then northwesterly later tonight. Winds will be quite gusty, with gusts of up to 35kts, today but then taper after the line of storms and into this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CDT this afternoon for Ilz038-042>046- 051>057-061-062-066. && SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Auten
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Lincoln IL 406 PM CDT Thu Apr 20 2023 ILZ027>031-036>038-040>044-047>054-061-066-211200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Shelby-Effingham- 406 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Southwest winds will gust to around 30-35 mph this evening and then diminish after 5 pm. This could cause difficult travel for high profile vehicles. Thunderstorms are likely this evening. Some of the storms could be severe, with damaging wind gusts and large hail the primary hazards. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening through 7-8 pm. ILZ045-046-055>057-062-063-067-068-071>073-211200- Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Jasper- Crawford-Clay-Richland-Lawrence- 406 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Southwest winds will gust 35-45 mph this evening but diminish after 5 pm. This could cause difficult travel for high profile vehicles. The gusty winds will also allow outdoor fire to spread quickly, so burning is discouraged. Thunderstorms are likely this evening. Some of the storms could be severe, with damaging wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are forecast on Friday. Severe weather is not expected. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening after 8 pm. Auten
In the hours before
Local storm report, Apr 20, 4:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 3 S CUBA 40.45N 90.19W
04/20/2023 M1.25 INCH FULTON IL PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
07Local storm report, Apr 20, 4:16 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL CANTON 40.56N 90.04W
04/20/2023 E0.70 INCH FULTON IL PUBLIC
FROM SOCIAL MEDIA.
&&
37Local storm report, Apr 20, 4:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL CANTON 40.56N 90.04W
04/20/2023 E1.00 INCH FULTON IL EMERGENCY MNGR
&&
37Local storm report, Apr 20, 4:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
449 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL EAST PEORIA 40.67N 89.58W
04/20/2023 M1.00 INCH TAZEWELL IL TRAINED SPOTTER
&&Local storm report, Apr 20, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
453 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL PEORIA HEIGHTS 40.74N 89.57W
04/20/2023 E1.75 INCH PEORIA IL PUBLIC
&&Local storm report, Apr 20, 5:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 1 E METAMORA 40.79N 89.34W
04/20/2023 E1.00 INCH WOODFORD IL EMERGENCY MNGR
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:49 AM CDT | Wind Advisory | ILX | Champaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more | 15 hr |
| Apr 20, 2:19 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 26 min |
| Apr 20, 2:43 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 32 min |
| Apr 20, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 29 min |
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 37 min |
| Apr 20, 3:31 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 29 min |
| Apr 20, 3:34 PM CDT | Tornado Warning | ILX | Fulton | 26 min |
| Apr 20, 3:56 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 38 min |
| Apr 20, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell | 31 min |
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 60 min |
| Apr 20, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell, Woodford | 32 min |
| Apr 20, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 52 min |
| Apr 20, 4:49 PM CDT | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 26 min |
| Apr 20, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Marshall, Peoria, Tazewell, Woodford | 51 min |
| Apr 20, 4:56 PM CDT | Flash Flood Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 2 hr |
| Apr 20, 5:52 PM CDT | Special Weather Statement | ILX | Christian | 23 min |
| Apr 20, 6:09 PM CDT | Special Weather Statement | ILX | McLean | 36 min |
| Apr 20, 6:24 PM CDT | Special Weather Statement | ILX | Christian, Moultrie | 36 min |
| Apr 20, 6:35 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 40 min |
| Apr 20, 6:53 PM CDT | Special Weather Statement | ILX | Champaign | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.